Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 6, 2020, 4:39 PM EDT for Cattaraugus County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 6, 2020, 6:51 PM EDT
- In force
- 2 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 57 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WGUS51 KBUF 062039
FFWBUF
NYC009-070045-
/O.NEW.KBUF.FF.W.0005.200706T2039Z-200707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
439 PM EDT Mon Jul 6 2020
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Northeastern Cattaraugus County in western New York...
* Until 845 PM EDT.
* At 437 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Ashford, Franklinville, Ashford Hollow, Yorkshire, Delevan, East
Otto, Lyndon, West Valley and Lime Lake-Machias.
Additional rainfall amounts of 1.00-2.00 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4230 7876 4244 7886 4246 7879 4246 7877
4247 7877 4246 7876 4249 7870 4247 7870
4249 7867 4250 7863 4251 7862 4251 7857
4253 7848 4224 7831
FLASH FLOOD...RADAR INDICATED
$$
Welch1 follow-up statement
082
WGUS71 KBUF 062251
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
651 PM EDT Mon Jul 6 2020
NYC009-062259-
/O.CAN.KBUF.FF.W.0005.000000T0000Z-200707T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
651 PM EDT Mon Jul 6 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CATTARAUGUS COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4230 7876 4244 7886 4246 7879 4246 7877
4247 7877 4246 7876 4249 7870 4247 7870
4249 7867 4250 7863 4251 7862 4251 7857
4253 7848 4224 7831
$$
WelchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:01 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 6, 3:01 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
301 PM EDT Mon Jul 6 2020
.SYNOPSIS...
Heat and humidity will build through the rest of the week, peaking
on Thursday and Friday. The majority of the time will be dry,
although a few widely scattered showers and thunderstorms are
possible each afternoon and evening mainly well inland from the
lakes. A weak cold front will arrive Saturday and bring a better
chance of a few showers and thunderstorms, and will also bring
somewhat cooler temperatures to the region by Sunday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
A northwest flow aloft will remain in place around the periphery of
the expansive ridge across the midwest. A subtle mid level shortwave
will drift through the northwest flow aloft, crossing the Southern
Tier and PA. Associated weak forcing and ample mid level lapse rates
will interact with diurnal instability to support a few showers and
thunderstorms across the Southern Tier this afternoon. Radar shows
showers and storms developing across north-central PA early this
afternoon. Latest high-res CAMS guidance continues to suggest this
convection will be very slow moving due to the weak flow aloft.
These will spread into Cattaraugus and Allegany counties. Elsewhere,
it will remain dry and mostly sunny with afternoon temperatures
ranging from the mid 80s to lower 90s.
Any convection will end this evening as the weak shortwave
moves away and the boundary layer stabilizes towards sunset. A
gradual increase in low level moisture combined with radiational
cooling will allow river valley fog to develop across the
Southern Tier late tonight through early Tuesday morning.
The strong and dominant ridge over the midwest will build a little
farther northeast into the eastern Great Lakes Tuesday. Associated
mid level subsidence and poor lapse rates will keep convective
potential muted. Weak southwest flow will allow stable lake shadows
to develop northeast of Lakes Erie and Ontario with dry weather
prevailing. A few scattered afternoon storms may develop from the
western Southern Tier through the Finger Lakes and Tug Hill region
away from the stable lake shadows, but even here the potential looks
quite low.
A weak trough will move across the region late Tuesday night.
There's a small chance for some showers with this, but the timing of
its passage is unfavorable from a convective standpoint. Lingering
cloud cover and higher dew points will keep temperatures on the warm
side Tuesday night with lows ranging from the mid 60s to lower 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
...Extended period of High Heat continues through the work week...
A weak trough will be tracking across northern New York/northern New
England while heights build northward across the eastern Great Lakes
Wednesday. The region will remain under the influence of a strong
ridge where 850mb temperatures average 18 degrees C. Humidity will
increase Wednesday as a corridor of higher PWATS persists across the
northern Mid-Atlantic and extends northward into western NY. A
surface trough will be across or near the region and will be the
focus of diurnally driven showers and storms. Greater coverage of
showers and storms is expected across western NY where moisture is
higher. The focus of storms will likely be across lake breezes and
across the Southern Tier and Finger Lakes. Some convection is
possible across and east of the Tug Hill Plateau. High temperatures
will reach the low to mid 90s across the Lake Plains and the upper
80s at higher elevations. Showers and storms will diminish Wednesday
night and low temperatures will only fall to the upper 60s to low
70s. The Heat Advisory continues across the Lake Plains through
Wednesday and Wednesday night.
It will be another hot and humid day on Thursday. With only isolated
showers and storms across interior portions of the forecast area,
mostly sunny skies will lead to temperatures in the mid 90s and heat
indices 95-100 across the Lake Plains, upper 80s at higher
elevations. Overnight lows will only fall to the mid to upper 70s
and low 80s along the Lake Plains. The Heat Advisory continues
Thursday and Thursday night.
The broad upper level ridge continues to provide high heat and
humidity to the eastern Great Lakes on Friday while a sub-tropical
disturbance over the southeast U.S. moves north up the east coast.
The eastern Great Lakes becomes situated between an approaching
trough and coastal system. Showers and storms are possible across
western NY as a cold front approaches and cloud cover will be
increasing across the region as moisture moves northward.
Temperatures will rise into the low to mid 90s and apparent
temperatures around 95 across the Lake Plains and upper 80s at
higher elevations. The heat advisory continues through Friday.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
A trough will move across the Great Lakes and bring the eastern
Great Lakes a minor relief to the heat and humidity with
temperatures in the 80s Saturday through Tuesday. A sharpening
shortwave trough and secondary cold front may lead to a few more
showers and storms on Sunday. A small closed low may remain
stationary over the Great Lakes into next work week and will provide
a chance for showers both days.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Mainly dry weather for the 18Z TAF cycle with the exception of
scattered showers and thunderstorms which will develop across
the Southern Tier. There's a small chance these will sneak into
KJHW, but more likely than not the storms will remain to the
east of the terminal. Some river valley fog will likely develop
across the Southern Tier with local IFR overnight. This may
spread into KJHW, but TAF hedges optimistic since the showers
are likely to miss the terminal.
Outlook...
Tuesday afternoon through Friday...Mainly VFR. Widely scattered
showers and storms each afternoon mainly inland from the lakes
with local/brief flight restrictions. Late night/early morning
Southern Tier Valley fog with local IFR.
Saturday...VFR/MVFR. Showers and thunderstorms likely.
&&
.MARINE...
A period of ENE winds around 15 knots on Lake Ontario this
afternoon will bring choppy conditions to the west half of the
lake. Winds are expected to remain lighter on Lake Erie.
Relatively light winds will then return to both lakes Tuesday
through Friday with negligible wave action.
&&
.CLIMATE...
There will be an extended period of hot weather which has the
potential to break some records. Some daily records will be
within reach over the next several days. Also, the longest
streak of 90-degree days in Buffalo may be in jeopardy. Buffalo
has already hit 90 today, making it 4 days and counting. Here
are the current records...
Buffalo
Tuesday - 94 (1988)
Wednesday - 96 (1988)
Thursday - 92 (1988)
Friday - 95 (1988)
Rochester
Tuesday - 97 (1988)
Wednesday - 100 (1936)
Thursday - 102 (1936)
Friday - 102 (1936)
Watertown
Tuesday - 99 (2008)
Wednesday - 93 (1955)
Thursday - 92 (1955)
Friday - 92 (2007)
90+ Degree Days in Buffalo (Ending Date)
1) 7/10/1988 - 7
2) 7/1/1963 - 5
3) 8/14/1947 - 5
4) 7/6/2020 (ongoing) - 4
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 1 PM Tuesday to 8 PM EDT Friday for
NYZ001>006-010-011-013-014.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Apffel
MARINE...Apffel/Hitchcock
CLIMATE...ApffelHazardous weather outlook, Jul 6, 4:05 AM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 405 AM EDT Mon Jul 6 2020 NYZ001>006-010-011-013-014-070815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 405 AM EDT Mon Jul 6 2020 ...HEAT ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-085-070815- Wyoming-Chautauqua-Southern Erie- 405 AM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of heat and humidity will build across the region this week. Heat indices will likely peak in the mid to upper 90s Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-070815- Cattaraugus-Allegany- 405 AM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon. A few storms may contain gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of heat and humidity will build across the region this week. Heat indices will likely peak in the mid to upper 90s Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-070815- Jefferson-Lewis- 405 AM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A prolonged period of heat and humidity will build across the region this week. Heat indices will likely peak in the mid to upper 90s Thursday and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 405 AM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 6, 3:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
357 PM EDT Mon Jul 6 2020
NYZ019>021-062115-
Chautauqua-Cattaraugus-Allegany-
357 PM EDT Mon Jul 6 2020
...SLOW MOVING THUNDERSTORMS DEVELOPING ACROSS THE SOUTHERN TIER...
AT 355 PM EDT, radar indicated thunderstorms blossoming across the
Southern Tier. The individual thunderstorms were moving very slowly
and will be capable of producing very heavy rainfall and may cause
localized flooding.
Hail and winds in excess of 40 mph are also possible.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Do not drive your vehicle through flooded roadways.
LAT...LON 4200 7949 4254 7904 4253 7899 4244 7892
4244 7888 4254 7847 4252 7846 4252 7786
4247 7784 4247 7772 4200 7775
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:01 AM EDT | Heat Advisory | BUF | Cayuga, Chautauqua, Erie, Genesee, Jefferson, Livingston and 7 more | 5 days |
| Jul 6, 3:57 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 78 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.